Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Penguin Lancer

Could high doses of Vitamin A be an accutane substitute?

Recommended Posts

No.

You may get similar results but the risks are even higher.

Do a google search on the risks of overdosing on vitamin A and you'll see what I mean.

"Vitamin A is related to the skin medicines Retin-A and Accutane. At the doses need to work, these medicines are more effective and less toxic than Vitamin A."

"Too much of a good thing can have unexpected consequences. Just ask people who have gulped gallons of carrot juice, which is rich in beta carotene, only to find that the palms of their hands and the soles of their feet turned a dull yellowy orange.

The carrot-juice syndrome is generally thought to be harmless and reversible, but overdosing on some other vitamins and minerals can have serious side effects.

Vitamin A

Gorging on this vitamin compound in doses of more than 25,000 IUs (five times the RDA) can lead to liver damage, hair loss, blurred vision and headaches."

Link to post
Share on other sites

yeah... so imagine going on accutane, just the side effects are 3 times as bad... but as far as i can see, as long as you take the rda or a little more, you should be okay... as long as you dont have liver problems or cholesterol problems...

Link to post
Share on other sites

yeah... so imagine going on accutane, just the side effects are 3 times as bad... but as far as i can see, as long as you take the rda or a little more, you should be okay... as long as you dont have liver problems or cholesterol problems...

No. Accutane is a derivitive of vitamin A. It gets you the same results in clearing acne as severely overdosing on vitamin A. There are side effects and risks for complications when taking vitamin A, which are very similar to overdosing on vitamin A, yes. But unlike overdosing on vitamin A, liver damage and all of the other complications on Accutane are not a foregone conclusion, not an inevitability. If you overdose on vitamin A, all the toxic results will happen. If you take a safe dose of accutane, follow instructions correctly, and have your blood monitored carefully by your doctor, complications can be completely avoided.

The fact is that accutane is highly regulated, and if everyone involved (the doctor, the patient, the pharmacy) is complying, the chance for severe problems are rare. Regular blood tests will indicate any irregularities and the medicine would be decreased or stopped immediately. It's being monitored and controlled. Many of the complications caused by vitamin A toxicity will happen but many of the complications of accutane only might happen. There is a difference.

And I don't know anyone who turned orange taking it.

People who overdose on vitamin A, however, do it on their own, against medical advice, with no blood tests to show problems early on. People are often determined to do it despite all the toxic side effects and complications, without any regard to their health. It is not regulated, controlled or monitored.

As for increased cholesterol on Accutane? That is also not an inevitability -- it is a possibility. There are many medications that also cause this side effect. Hence, the purpose for blood tests.

Link to post
Share on other sites

yeah, my Cholesterol is really high >_>

How much higher than normal? Was your cholesterol consistantly high before accutane or was it normal?

You could try changing your diet and reduce consumption of saturated fats. You could drink loads of water. You could exercise.

But if it's consistantly high and keeps increasing, then you should probably stop taking the accutane.

See the benefit of getting regular blood tests? How would someone know that if they were self medicating by overdosing on Vitamin A without doctor supervision and regular blood tests?

Link to post
Share on other sites

The main reason why they use isotretinoin over plain old vitamin a is because it is more effective, specific retinoids are good at targeting the specific retinoid receptors in the cells to influence their behaviors. Yes if you overdose on vitamin a the same side effects will happen. Which is worse, overdosing on vitamin a or overdosing on a compound of vitamin a? I don't know. Of course Roche says it is safer, but really is it? :)

Link to post
Share on other sites

Which is worse, overdosing on vitamin a or overdosing on a compound of vitamin a? I don't know. Of course Roche says it is safer, but really is it? :)

Yes it is. Just because something is called a 'vitamin' doesn't mean it can't hurt you or is safer than a synthetic chemical compound. Regardless of what many think, not every pharmaceutical company is out there to lie/trick you. Does that mean I don't think it happens? No, but I do believe that without these companies our life expectancy would probably be 10-20 years earlier than it is now. I think I came across a few studies regarding this (vit-a overdose, i mean) in the NEJM a couple of months ago...I'll see if I can find them

Anyway, vitamins D, E, A, and K are all lipophilic vitamins and so it's possible to overdose on all of these. I wouldn't recommend overdoing it on any of these - just like everyone else said.

Link to post
Share on other sites

Which is worse, overdosing on vitamin a or overdosing on a compound of vitamin a? I don't know. Of course Roche says it is safer, but really is it? :)

Yes it is. Just because something is called a 'vitamin' doesn't mean it can't hurt you or is safer than a synthetic chemical compound. Regardless of what many think, not every pharmaceutical company is out there to lie/trick you. Does that mean I don't think it happens? No, but I do believe that without these companies our life expectancy would probably be 10-20 years earlier than it is now. I think I came across a few studies regarding this (vit-a overdose, i mean) in the NEJM a couple of months ago...I'll see if I can find them

Anyway, vitamins D, E, A, and K are all lipophilic vitamins and so it's possible to overdose on all of these. I wouldn't recommend overdoing it on any of these - just like everyone else said.

I never said that overdosing on vitamin a would not build up to toxic levels. I just said simply that nobody really knows if overdosing on isotretinoin (a compound in vitamin a [retinoid]) is safer than overdosing on vitamin a. I have read reports that say that night blindness caused by isotretinoin therapy is actually caused because it replaces the retinol in the eye with isotretinoin which is not as complete so to speak. So nobody really knows, that is all.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×